How long until symptoms resolve after loading dose?

Hi Everyone

I'm newly diagnosed after many months/years of strange symptoms and feeling unwell

My b12 level was 140 and I've just finished the loading doses

Some of my symptoms have resolved but others are lurking around

I just wondered what others had experienced in terms of timescales and do most/ all of the symptoms resolve in time?

For example I have a really sore tongue which burns a lot and also joint pain

My nausea seems less and also my tiredness not so bad

So some good things happening

Thanks for any advice

6 Replies

oldest β€’ newest
  • Different countries have different protocols for loading doses so would be useful to know where you are based.

    In the UK, if you have neurological symptoms then the regime for loading doses recommended by the BCSH and Nice is 3xweekly until symptoms stop improving (review at 3 weeks) and then on to maintenance every 2 months. It sounds like you probably do have loading doses.

    How long the symptoms take to go depends on which of the many systems that use B12 is causing the symptoms. If you have anaemia and that is causing any of the symptoms then it takes several months because new healthy red blood cells will only be produced as the unhealthy ones die and red blood cells tend to live for about 4 months. If the symptoms are caused by not having B12 to help maintain the insulating shield that will take a lot longer. Other symptoms can improve much more quickly.

    Unfortunately it can be the case that some nerve damage can be permanent so that wouldn't improve but...

    Sorry - can't really be more specific - all varies so much from person to person ... though it can be quite common for symptoms to seem to get worse for a while before they get better.

  • Nothing really resolves - it is more like you stand at bay with them.

    You are on a roller coaster. After the jab you are energetic (high) and slowly but surely the B12 runs out and your symptoms return. (Low)

    You need to find the point where the period between injections keeps them at bay.

    Start a logbook of all your symptoms and assess your own severity score on a daily basis. This will help you become familiar with how your body reacts. Some new symptoms show up from the jab itself. These typically occur in the first three days after the jab so treat the jab as day zero each time in you logbook.

    One you recognize these symptoms you begin to be able to monitor your progress on all the rest.

    Nerve repair causes counterintuitive symptoms such as pain and hunger. These arise because the signal to the brain is stronger. It takes about three days for the brain to recalibrate to the stronger signals.

  • Hi Aro1. Just wondering...has your GP started your on a regular regime of B12 injections following your loading doses?

    And have your ferritin and folate levels been checked? B12 and folate work together so if your folate is low your body will not be able to utilise folate properly - levels should be in the top third of the reference range (GP's often mistakenly think that bumping along the bottom of the range is good enough it's not). Same for ferritin - this should be 80 - 100 - low ferritin can make you feel very ill indeed.

    Also - people with B12 deficiency often have other deficiencies (vitamin D, magnesium, in particular) so good idea to get vitamin D checked too.

    If you put in the search term 'cofactors' or 'vitamin and mineral supplements in the search pernicious anaemia society search bar at the top,of this page, you'll be able to access lots of posts about cofactors and will get lots of useful information.

    It's also important to get enough potassium in your diet - but do not take supplements as this can be dangerous unless done u dear medical supervision. Bananas or good, as is low-salt - and you can check other potassium rich foods on the Internet.

    Some people take Bcomplex tablets - but take care not to over supplement with vitamin B6 as this can cause neurological problems (NHS choices website has a section on vitamin and mineral supplements which gives information about recommended daily allowances and symptoms of deficiency/over supplementation).

    As Gambit62 says, if you have neurological symptoms you should be having B12 injections every other day until no,further improvement. If you need more information about neurological,symptoms, check out the second PAS pinned post to the right of this page when you log on - it has a symptom checklist which tells you what neurological symptoms are - and there are more - look at the symptom checklist on b12deficiency.info for additional details about this.

    Also a good idea to read all the PAS pinned posts - invaluable information about PA and B12 deficiency and treatment guidelines which will help you to understand the condition - and give you information to help your GP to help you πŸ˜€

    B12 deficiency and PA are quite complex conditions and many GP's are ill-informed about these conditions so if you have any questions or need more support, please pop in and post again - lots of knowledgable folks here who are always happy to help.

    If you have problems getting treatment from your GP, or you think you are being undertreated with B12 injections, we can also advise about what guidelines and information to show your GP to support a request for additional injections - though you may have to be persuasive 'cause some GP's are oddly reluctant (and sometimes hostile) when asked to prescribe the recommended treatment πŸ˜–.

    Please take heart - your treatment has only just commenced and, as Gambit says, everybody recovers at a different rate so it's impossible to predict how quickly any one individual will improve - there are so many variables. Whilst some people feel improvements very quickly we also hear from folks who still report improvements taking place after many months of treatment with B12 injections.

    It's really good news that some good things are happening - and the likelihood is that more good things will happen - if you get enough B12. It's worth noting that your GP should treat your symptoms, not your serum B12 levels (no point in testing these once injections have started as they will - and should - be high). Many GP's mistakenly think high levels of B12 are dangerous or 'toxic' - and try to stop injections. This is a nonsense so if that happens to you (but hopefully it won't), come back for more advice.

    And do you know...I always start off thinking I'll just whizz off a quick reply - but there's always so much more to be said about B12...πŸ˜€

    Anyway Aro1, really hope you continue to improve...let us know how you get on πŸ˜€πŸ‘

  • Thank you so much for this information.

    I was b12 deficient for a very very long time and in fact until I demanded rudely to be checked and then to be allowed to inject them myself at home.

    I was also low on vitamin D and now take five thousand units. Should I take more?

    I also take c and folate .

    Thanks again for the information.

  • Hi Cynthiajoy...sorry for the delay...just catching up on replys (been a bit slowed down with adverse reaction to new meds πŸ˜–πŸ˜€.

    Not an easy question to answer 'cause it depends on how deficient you were/are now...and how long you have been taking it.

    Are you taking this under medical supervision? And your GP should do a periodic check on your vitamin D levels (high levels of 25(OH)D would indicate that your levels a too high.

    According to the vitamin D council, high levels can occur if you take 10,000IU every day for longer than three months and vitamin D toxicity can occur when 40,000IU is taken for the same period.

    So...too much vitamin D can be as bad as too little.

    So...if you've been taking 5,000 this is under those limits but...vitamin D is fat soluable so the body cannot get rid of it easily and it can build up in the body over time.

    Think the best idea, to be safe, is to get your GP to check your levels and then take it from there. It would be usual for a GP to do this if supplementation for a proven vitamin D deficiency is taking place.

    Another complicating factor is that too much vitamin D or over supplementation can cause high levels of calcium in the blood - hypercalcaemia - something you don't want. And some of the symptoms of hypercalcaemia are cross-over symptoms with B12 deficiency. So, your GP should also check your calcium levels when vitamin D is checked.

    Taking vitamin K2 when supplementing with vitamin D helps move the vitamin D out of the blood and into the bones - so most people who supplement with vitamin D regularly (or at high doses) also supplement with vitamin K. Ask your GP about this too.

    Here's a good place where you can find out more comprehensive information about vitamin D:

    vitamindcouncil.org/about-v...

    Sorry that there aren't any easy answers but hope this helps a bit...

    πŸ‘πŸ‘

  • Thanks for all your help and advice

    I'm in the UK and my GP is going to check my levels in 3 months before deciding if I'm going to have maintenance doses or not

    To be honest I'm happy to inject myself if not

    One of the things I've noticed tho is that my neuro signs are increasing since finishing my loading dose

    I've got a burning right hand and tingling and numbness in my third finger on the same hand

    I'm hoping this will settle but would appreciate any other advice or experience

    Thanks

You may also like...